Alert archive / Montana / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 2, NWS Great Falls, MT

May 6, 2017Lewis and Clark County, Montana

NWS Great Falls, MT issued this severe thunderstorm warning at May 6, 2017, 4:14 PM MDT for Lewis and Clark County, Montana. It was in force for 31 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 6, 2017, 4:14 PM MDT (22:14 UTC)
Expired
May 6, 2017, 4:45 PM MDT
In force
31 min
Issued by
NWS Great Falls, MT
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Lewis and Clark County, MT

The radar

The Great Falls radar (KTFX), 106 km from the middle of the area, began a volume at 22:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 6, 4:43 PM MDTTSTM WND GST 588 Sw Wolf Creek, MT

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 29 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 10.2 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2017-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2017-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -30 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1696 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
-30 m²/s²
0-3 km storm-relative helicity
166 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

542 
WUUS55 KTFX 062214
SVRTFX
MTC049-062245-
/O.NEW.KTFX.SV.W.0002.170506T2214Z-170506T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Great Falls MT
414 PM MDT SAT MAY 6 2017

The National Weather Service in Great Falls has issued a

* Severe Thunderstorm Warning for...
  South central Lewis and Clark County in west central Montana...

* Until 445 PM MDT

* At 413 PM MDT, a severe thunderstorm was located 19 miles northeast
  of Garrison, or 20 miles west of Helena, moving northeast at 35
  mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Marysville and Canyon Creek. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 4704 11243 4685 11199 4661 11230 4666 11233
      4666 11242 4670 11242 4670 11253 4679 11254
TIME...MOT...LOC 2213Z 211DEG 29KT 4665 11244 

HAIL...1.00IN
WIND...60MPH
 
$$

JANGLIN
1 follow-up statement
854 
WWUS55 KTFX 062231
SVSTFX

Severe Weather Statement
National Weather Service Great Falls MT
431 PM MDT SAT MAY 6 2017

MTC049-062245-
/O.CON.KTFX.SV.W.0002.000000T0000Z-170506T2245Z/
Lewis and Clark MT-
431 PM MDT SAT MAY 6 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM MDT
FOR SOUTH CENTRAL LEWIS AND CLARK COUNTY...

At 430 PM MDT, a severe thunderstorm was located 19 miles northwest
of Helena, moving northeast at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated...although this storm has had a history of 
         producing large hail and winds over 60 mph in western 
         Montana. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Marysville and Canyon Creek. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 4704 11243 4685 11199 4661 11230 4666 11233
      4666 11242 4670 11242 4670 11253 4679 11254
TIME...MOT...LOC 2230Z 211DEG 29KT 4677 11233 

HAIL...1.00IN
WIND...60MPH
 
$$

JANGLIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 2:17 PM MDT, 1 hour 57 minutes earlier.

Area forecast discussion, May 6, 2:17 PM MDT, 1 hour 57 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
217 PM MDT Sat May 6 2017

.DISCUSSION...

Tonight through Sunday night...Forecast continues to look
favorable for numerous showers and isolated/scattered
thunderstorms late this afternoon through this evening. At 2 PM
MDT we are currently tracking several strong storms in Southwest
Montana. These will move north-northeast into Central Montana by
this evening, then progress into Canada by about midnight. SPC
mesoscale analysis is showing the potential for a few storms to
become severe and also support the notion that a mesoscale
convective complex will evolve and move through my forecast area
over the next 9 to 12 hours. Satellite/radar imagery of the storms
in Southwest Montana also support this potential. Stronger storms
will likely taper off by midnight leaving scattered to numerous
showers to linger over the region through Sunday. Scattered
thunderstorms will likely develop Sunday afternoon but at this
time it appears that severe storms are not likely. As the upper
level trough along the West Coast progresses eastward, the biggest
change anticipated for Sunday and Sunday night will be much
cooler temperatures from those of today and tonight. mpj

Monday through Saturday...A splitting upper level low pressure
trough will send a deep upper low to the Southwest U.S./Mexico
border Monday through Tuesday, leaving a weak and slow moving
shortwave trough over Montana. This will likely result in scattered
showers and a few weak thunderstorms developing over the mountains
of Western and Southwest Montana. Temperatures will also warm from
near normal on Monday to between 5 and 10 degrees above normal on
Tuesday. The upper trough will drag the blocking low east out of the
Southwest, allowing a weak upper level high pressure ridge to move
into Montana for Wednesday into Thursday. This will keep the
forecast area mostly dry as temperatures warm to between 10 and 15
degrees above normal. However, another deep upper level low will
move south to the Pacific Northwest Coast by Thursday, and then move
onshore along the Pacific coast Friday into Saturday. The resulting
moist and unstable southwest flow aloft, combined with a Pacific
cold front moving slowly across the forecast area, will bring
another round of showers and thunderstorms similar to those expected
today and tomorrow. There are some differences among the medium
range forecast models regarding the exact timing and placement of
the best chance for showers and thunderstorms, so confidence is low
in the potential for strong storms at this time.
Coulston

&&

.AVIATION...
Updated 1752Z.

Upper level trough remains along West Coast with a moist and
unstable southerly flow aloft over Montana through late Sunday
morning. Occasional disturbances ejecting from the main trough will
track across Montana producing numerous showers and scattered
thunderstorms this afternoon and overnight. Some strong storms could
produce locally heavy rain, large hail and strong outflow winds with
brief IFR/MVFR conditions possible, mainly from 21Z to 06Z. Latest
NAM12 suggests that low clouds will develop across much of north
central Montana overnight possibly producing widespread MVFR
conditons from 06Z to 18Z Sunday.

&&

.HYDROLOGY...
Updated 1008Z.

A prolonged period of above normal temperatures, potentially
lasting through much of next week, combined with periods of rain,
will allow the mountain snowpack to melt at an accelerated rate.
Significant rises on streams and rivers are expected the rest of
this week into early next week. Some minor flooding is possible.
In addition, any thunderstorm that forms today will be capable of
heavy rain with minor urban/small stream flooding possible.
Brusda/Martin

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  51  57  36  64 /  70  30  30  10
CTB  48  51  34  62 /  70  50  20  10
HLN  52  61  40  67 /  60  30  40  10
BZN  49  66  40  65 /  30  60  60  20
WEY  38  62  33  62 /  30  50  50  30
DLN  49  64  41  65 /  60  50  50  20
HVR  53  63  37  66 /  60  20  20  10
LWT  52  62  37  60 /  30  50  50  10

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
None.
&&

weather.gov/greatfalls

In the hours before

Special weather statement, May 6, 2:18 PM MDT, 1 hour 56 minutes before
Special Weather Statement
National Weather Service Great Falls MT
218 PM MDT SAT MAY 6 2017

MTZ015-052-053-055-062100-
Broadwater MT-Madison MT-Jefferson MT-Gallatin MT-
218 PM MDT SAT MAY 6 2017

...SPECIAL WEATHER STATEMENT...

At 217 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Sheridan to 6 miles northeast of Ennis.
Movement was northeast at 45 mph.

Half inch hail and winds in excess of 30 mph will be possible with
these storms.

Locations impacted include...
Sheridan, Three Forks, Manhattan, Whitehall, Ennis, Pony, Harrison,
Norris, Mcallister, Waterloo, Missouri Headwaters State Park,
Cardwell, Logan, Lewis And Clark Caverns State Park, Amsterdam,
Jeffers, Church Hill, Willow Creek and Madison Buffalo Jump State
Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4599 11207 4590 11114 4531 11155 4539 11239
TIME...MOT...LOC 2017Z 208DEG 37KT 4546 11228 4539 11161

JANGLIN
Local storm report, May 6, 2:48 PM MDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
248 PM MDT SAT MAY 06 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0247 PM     HAIL             2 E SHERIDAN            45.46N 112.15W
05/06/2017  E0.25 INCH       MADISON            MT   TRAINED SPOTTER

&&

JAA
Special weather statement, May 6, 2:57 PM MDT, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Great Falls MT
257 PM MDT SAT MAY 6 2017

MTZ015-052-053-055-062145-
Broadwater MT-Madison MT-Jefferson MT-Gallatin MT-
257 PM MDT SAT MAY 6 2017

...SPECIAL WEATHER STATEMENT...

At 257 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Divide to near Harrison. Movement was
north at 45 mph.

Half inch hail and winds of 30 to 40 mph will be possible with
these storms.

Locations impacted include...
Townsend, Boulder, Three Forks, Whitehall, Toston, Basin, Wickes,
Corbin, Elkhorn State Park, Missouri Headwaters State Park, Cardwell,
Radersburg, Lewis And Clark Caverns State Park, Elk Park, Trident,
Willow Creek and Jefferson City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4633 11254 4633 11246 4639 11240 4642 11225
      4639 11115 4571 11155 4574 11252 4576 11250
      4575 11219 4585 11243 4602 11244 4605 11248
      4608 11246 4613 11252 4618 11251 4617 11256
      4623 11259
TIME...MOT...LOC 2057Z 196DEG 41KT 4572 11264 4570 11166

JANGLIN
Special weather statement, May 6, 3:16 PM MDT, 58 minutes before
Special Weather Statement
National Weather Service Great Falls MT
316 PM MDT SAT MAY 6 2017

MTZ008-062145-
Beaverhead MT-
316 PM MDT SAT MAY 6 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BEAVERHEAD COUNTY
UNTIL 345 PM MDT...

At 315 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles northeast of Wisdom, or 33 miles southwest of Anaconda, moving
northeast at 20 mph.

Half inch to dime size hail and winds in excess of 40 mph will be
possible with this storm.

This storm will remain over mainly rural areas of northwestern
Beaverhead County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4584 11344 4580 11343 4575 11336 4580 11335
      4582 11328 4587 11322 4588 11310 4583 11304
      4561 11330 4564 11343 4571 11351
TIME...MOT...LOC 2115Z 213DEG 18KT 4573 11335

JANGLIN
Special weather statement, May 6, 3:30 PM MDT, 44 minutes before
Special Weather Statement
National Weather Service Great Falls MT
330 PM MDT SAT MAY 6 2017

MTZ050-062200-
Judith Basin MT-
330 PM MDT SAT MAY 6 2017

...SPECIAL WEATHER STATEMENT...

At 330 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles southwest of Stanford, moving northeast at 30 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Stanford, Windham, Utica and Sapphire Village.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4684 11012 4699 11052 4737 11041 4724 11000
      4722 10998
TIME...MOT...LOC 2130Z 203DEG 25KT 4703 11036

JANGLIN
Special weather statement, May 6, 3:44 PM MDT, 30 minutes before
Special Weather Statement
National Weather Service Great Falls MT
344 PM MDT SAT MAY 6 2017

MTZ014-052-053-055-062215-
Broadwater MT-Jefferson MT-Gallatin MT-
Central and Southern Lewis and Clark MT-
344 PM MDT SAT MAY 6 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LEWIS AND CLARK...
NORTHWESTERN BROADWATER...NORTHERN JEFFERSON AND NORTHERN GALLATIN
COUNTIES UNTIL 415 PM MDT...

At 342 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles northeast of Walkerville to 6 miles
south of Toston. Movement was northeast at 40 mph.

Half inch to dime size hail and winds in excess of 40 mph will be
possible with these storms.

Locations impacted include...
Townsend, Boulder, East Helena, Montana City, Toston, Basin, Wickes,
Rimini, Alhambra, Corbin, Elkhorn State Park, Winston, Radersburg,
Silos, Clancy, Jefferson City, Canyon Ferry Reservoir, and Goose Bay.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4625 11256 4633 11254 4635 11249 4633 11246
      4639 11240 4641 11232 4653 11229 4659 11187
      4667 11171 4664 11142 4608 11136 4611 11250
      4618 11251 4618 11258 4624 11260
TIME...MOT...LOC 2142Z 210DEG 35KT 4612 11243 4610 11146

JANGLIN

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 7:52 PM MDTSpecial Weather StatementTFXTeton53 min
May 6, 1:03 PM MDTSpecial Weather StatementTFXBeaverhead42 min
May 6, 1:44 PM MDTSpecial Weather StatementTFXBeaverhead31 min
May 6, 2:14 PM MDTSpecial Weather StatementTFXSilver Bow46 min
May 6, 2:18 PM MDTSpecial Weather StatementTFXMadison42 min
May 6, 2:57 PM MDTSpecial Weather StatementTFXBroadwater, Jefferson48 min
May 6, 3:16 PM MDTSpecial Weather StatementTFXDeer Lodge29 min
May 6, 3:30 PM MDTSpecial Weather StatementTFXJudith Basin30 min
May 6, 3:44 PM MDTSpecial Weather StatementTFXBroadwater, Jefferson31 min
May 6, 4:30 PM MDTSpecial Weather StatementTFXPondera30 min
May 6, 4:45 PM MDTSevere Thunderstorm WarningTFXCascade, Lewis and Clark15 min
May 6, 4:59 PM MDTSevere Thunderstorm WarningTFXCascade, Chouteau, Lewis and Clark46 min
May 6, 5:27 PM MDTSpecial Weather StatementTFXTeton33 min
May 6, 5:38 PM MDTAreal Flood AdvisoryTFXCascade, Lewis and Clark52 min
May 6, 5:44 PM MDTSevere Thunderstorm WarningTFXCascade, Chouteau, Judith Basin, Teton31 min
May 6, 5:54 PM MDTSpecial Weather StatementTFXPondera36 min
May 6, 5:56 PM MDTSpecial Weather StatementTFXToole34 min

Nearby

Severe Thunderstorm Warnings in Montana, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.